Alert archive / South Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Oct 8, 1996, 4:19 AM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 1996, 4:19 AM EDT (08:19 UTC)
- Expired
- Oct 8, 1996, 9:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 825 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 080821 FFWCHS SCC015-035-081315- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 419 AM EDT TUE OCT 8 1996 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 915 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...BERKELEY COUNTY...DORCHESTER COUNTY VERY HEAVY RAINS HAVE AFFECTED PORTIONS OF DORCHESTER AND BERKELEY COUNTIES...ESPECIALLY SOUTHERN SECTIONS CLOSER TO THE CHARLESTON AREA SUCH AS SUMMERVILLE...GOOSE CREEK AND CAINHOY. THIS WILL RESULT IN SERIOUS FLOODING OF PRONE LOW-LYING AREAS THROUGH 900 AM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUNDv.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:15 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 8, 3:15 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 310 AM EDT TUE OCT 8 1996 HAVEN'T HAD MUCH TIME TO PICK APART MODELS THIS AM. FEW WARNINGS AND UPDATES FROM WATCH AND MULTIPLE MESOS ON 88D MAKING FOR A FUN MORNING. ANYHOW...LARGE AREA PCPN WITH ISOLD TSTMS CONT TO MAKE RAPID PROGRESS NWRD. SOME HEAVY DOWNPOURS AND HAVE DEBATED FFW (PROBABLY INEVITABLE) FOR FEW COUNTIES WITH RADAR ESTIMATES AOA 3 INCHES APPROACHING CSTL COUNTIES. FROM KJGX AND KJAX 88D'S...WESTERN EXTENT OF PCPN NR THE WRN EDGE OF CWA. WARM FRONT MOVING NWRD ALONG THE COAST AS CENTER OF JOSEPHINE NR OR ENTERING GA PORTION OF CWA. CAE...GOT PRELIM PKG. ZFP FINE BUT WINDS ON CWF POSS BUMPED UP ANOTHER 5x KTS WITH LATEST OBS FOR MORNING TIMEFRAME...DIRECTION CAN BE A PROB WITH TRACK OF JOSEPHINE AND POSITION OF FRONT...BUT PRELIM FINE AS IS. OTHERWISE POPS AND EVERYTHING ELSE LUKS GOOD FROM HERE. SORRY SO LATE. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 1:55 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 50 min |
| Oct 8, 2:30 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 30 min |
| Oct 8, 3:23 AM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 37 min |
| Oct 8, 3:38 AM EDT | Flash Flood Warning | CHS | Beaufort, Charleston, Colleton | 5 hr |
Nearby
Flash Flood Warnings in South Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.